Winter Storm, Jo Daviess
- When
- January 28, 10:00 AM CST to 5:00 PM CST
- Where
- Jo Daviess forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
A strong winter storm tracked across the Mid Mississippi Valley. Following close on it's heels was an arctic cold front.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong winter storm tracked across the Mid Mississippi Valley. Following close on it's heels was an arctic cold front. The precipitation began around mid morning on the 28th. A layer of warm air aloft resulted in sleet and freezing rain at the onset. However, the cold front moved through during the afternoon eroding the warm layer, thus switching the freezing rain and sleet over to snow. Roads became slick and hazardous. Numerous accidents were reported with just a few minor injuries. Snow accumulations ranged from 2 to 5 inches with light ice accumulations of up to 1/8 inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 28, 3:55 AM CST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 355 AM CST TUE JAN 28 2003 EVERYTHING STILL COMING TOGETHER FOR MIXED PRECIPITATION EVENT ACROSS FORECAST AREA TODAY. 00Z SOUNDING SHOWS VERY WARM AIR PACIFIC AIRMASS ABOVE H9 AFTER STRONG WARM AIR ADVECTION ALOFT OVER THE PAST 24 HOURS. 00Z ANALYSIS SHOWED H85 THERMAL RIDGE EXTENDING NORTHEAST FROM 4 CORNERS WITH 5 C OVER DVN. FLOW ALOFT WAS NEARLY ZONAL WITH PLENTY OF MOISTURE SEEN ON WATER VAPOR IMAGERY AND UPSTREAM SHORTWAVE PUSHING INTO DAKOTAS. THIS WAS ALIGNED WITH ENTRANCE REGION OF 150KT JET AT H3. THIS WAVE WILL MOVE ALONG TIGHT BAROCLINIC AXIS ACROSS NORTHERN PLAINS...SENDING IT BACK SOUTH ACROSS FORECAST AREA TODAY. RESULTING LOW LEVEL FRONTOGENESIS AND STRONG UVV WILL WRING OUT PRECIPITATION OVER FORECAST AREA BY AFTERNOON. TIMING AND TYPE OF PRECIPITATION PRIMARY FORECAST CHALLENGE. 00Z ETA AND GFS HAS COME INTO CLOSER AGREEMENT THAN PREVIOUS RUNS WITH QPF PLACEMENT CLOSE AND ONLY MINOR DIFFERENCES IN OMEGA FIELDS AND FOLLOWED BLEND. Q-VECTOR CONVERGENCE...FRONTOGENESIS AND STRONG UPPER DIVERGENCE ALL COME TOGETHER ACROSS CWFA AROUND 15-18Z. CRITICAL THICKNESS VALUES INDICATE MAINLY SNOW OVER NORTHERN TIER OF COUNTIES...PERHAPS STARTING WITH BRIEF PERIOD OF IP OR ZR AT ONSET BY MID MORNING. FURTHER SOUTH...MODEL SOUNDINGS SUPPORT MIX OF SLEET AND ZR THIS MORNING ACROSS CENTRAL ZONES CHANGING TO SNOW AS COLD AIR ADVECTION INCREASES AT H85 WITH BOUNDARY SAGGING SOUTH AND DYNAMIC PROCESSES COOLING SATURATED LAYER. WHILE SOUTH LOOKS TO BE ALL RAIN AT ONSET...SURFACE TEMPERATURES WILL BE NEAR OR JUST ABOVE FREEZING WITH COLD GROUND TEMPERATURES CAUSING SOME ICE ACCUMULATION EARLY. OVERALL THINKING FROM PREVIOUS PACKAGE NOT MUCH DIFFERENT EXCEPT FOR LATER ONSET AND FASTER CHANGE OVER TO SNOW IN NORTH. WITH SIGNIFICANT ICE ACCUMULATION POSSIBLE BEFORE CHANGE OVER IN CENTRAL AND NORTH WILL KEEP CURRENT ADVISORY GOING WITH SNOW ACCUMULATIONS IN 1 TO 2 INCH RANGE. SATURATION AND LIFT ON 285K SURFACE SHIFTS TO SOUTHEAST OUT OF AREA EARLY EVENING AND DO NOT EXPECT ANY ADDITIONAL SIGNIFICANT SNOWFALL. ANOTHER H5 SHORTWAVE PUSHES THROUGH FROM NW ON WEDNESDAY...BUT NOT ENOUGH MOISTURE TO SUPPORT ANYTHING MORE THAN CLOUDS. FURTHER OUT...STRONGER WAVE ARRIVES ON FRIDAY PRECEEDED BY WARMUP. NOT MUCH TIME TO DIVE INTO EXTENDED AND LITTLE CHANGES EXPECTED TO CURRENT GRIDS BEYOND DAY 3. COORDINATED WITH ARX...LOT AND ILX...THANKS. .DVN... IA...WINTER WEATHER ADVISORY TODAY FOR NORTHEAST AND EAST CENTRAL IA...INDEPENDENCE AND DUBUQUE DOWN TO SIGOURNEY TO WAPELLO IL...WINTER WEATHER ADVISORY TODAY FOR NORTHWEST IL...GENERALLY ALONG AND NORTH OF I-80. MO...NONE. DLS
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 557 AM CST TUE JAN 28 2003 ...A WINTERY MIX OF PRECIPITATION TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... FREEZING RAIN AND SLEET WILL DEVELOP NORTH OF HIGHWAY 30 BY MID MORNING. THE PRECIPITATION WILL THEN MIX WITH AND CHANGE OVER TO SNOW BY MIDDAY. FROM HIGHWAY 30 SOUTH TO HIGHWAY 34...THE MIXED PRECIPITATION WILL DEVELOP BY LATE MORNING WITH A CHANGE OVER TO SNOW OCCURRING IN THE AFTERNOON. FURTHER SOUTH...RAIN WILL BEGIN AROUND MIDDAY AND MAY BEGIN WITH A BRIEF PERIOD OF FREEZING RAIN. FREEZING PRECIPITATION MAY RESULT IN ICE ACCUMULATIONS UP TO A TENTH OF AN INCH BEFORE THE CHANGE OVER TO SNOW TAKES PLACE. THE GREATEST RISK FOR ICE ACCUMULATION WILL BE NORTH OF INTERSTATE 80. ALSO NORTH OF INTERSTATE 80...SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE BEFORE SNOW EXITS THE AREA THIS EVENING. AMOUNTS OF A DUSTING UP TO AN INCH WILL BE POSSIBLE FURTHER TO THE SOUTH. THE PRECIPITATION WILL OCCUR TODAY AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE REGION. THIS DISTURBANCE WILL CAUSE A COLD FRONT TO DEVELOP AND MOVE SOUTH ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A CHANCE OF SNOW OR POSSIBLY FREEZING RAIN THURSDAY NIGHT AND EARLY FRIDAY ACROSS THE OUTLOOK AREA. THIS WILL OCCUR AS AN UPPER LEVEL DISTURBANCE AND SURFACE FRONTAL SYSTEM MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD RELAY INFORMATION ON SNOWFALL AND ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) SHEETS
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341540, 5341541, 5341542, 5341543.